Alert archive / Idaho / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 10, 1998, 2:57 PM PDT for Boundary County, Idaho. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 1998, 2:57 PM PDT (21:57 UTC)
- Expired
- Jul 10, 1998, 3:45 PM PDT
- In force
- 48 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Boundary County, ID
The radar
The Spokane radar (KOTX), 148 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:30 PM PDT | Thunderstorm Wind 52 | Copeland, ID | 60 mph wind gust with small trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929 WUUS1 KGEG 102156 RRA SVRGEG IDC021-102245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 257 PM PDT FRI JUL 10 1998 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOUNDARY COUNTY IN NORTHERN IDAHO * UNTIL 345 PM PDT * AT 255 PM PDT... SEVERE THUNDERSTORM INDICATED 6 MILES SOUTH OF BONNERS FERRY... BY NATIONAL WEATHER SERVICE DOPPLER RADAR... MOVING NORTH 25 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... BONNERS FERRY BY 300 PM PDT MOYIE SPRINGS BY 305 PM PDT EASTPORT BY 345 PM PDT DAMAGING WINDS ARE LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BA/PF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM PDT, 27 minutes earlier.
Area forecast discussion, Jul 10, 2:30 PM PDT, 27 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT FRI JUL 10 1998 ONE IMPULSE MOVING NORTHWARD OVER NORTHEAST WASHINGTON/ID PANHANDLE PRODUCING SHOWERS AND THUNDERSTORMS. THICK CLOUDS HAVE CUT DOWN SOLAR INSOLATION.. BUT EXPECT TEMPERATURES TO CLIMB THE LATTER HALF OF THE AFTERNOON TO INCREASE LOW LEVEL INSTABILITY GIVEN CLEARING TO THE SOUTHWEST. MODELS INDICATE POTENTIAL INSTABILITY EXTENDS TO 400 MB WITH SEASONABLY STRONG NEGATIVE TILT S/W BEING THE TRIGGER TO RELEASE THIS POTENTIAL ENERGY. MODELS INDICATE THAT COOLING AT 500 MB REACHES ERN WA LATE THIS AFTERNOON WITH INCREASING SPEED SHEAR. TROUGH AXIS DOES NOT SWING OVERHEAD UNTIL EARLY SATURDAY MORNING.. BRINGING SCATTERED AREAS OF HEAVY RAIN. DYNAMICS ARE SUFFICIENT FOR STRONG TSTMS TO LAST UNTIL MIDNIGHT BEFORE WEAKENING OVERNIGHT. IMPROVING TREND SATURDAY BUT EXPECT SCATTERED SHOWERS AND ISOLATED THUNDER WITH RESIDUAL MOISTURE AND MARGINAL INSTABILITY OVER THE MOUNTAINS. DEVELOPING GULF OF ALASKA LOW REAMPLIFIES WRN U.S. RIDGE SUNDAY FOR MUCH DRIER CONDITIONS AND MORE SUN. FRISBIE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 060/080 054/082 6420 CQV 061/081 054/084 6530 S86 058/077 050/078 7631 COE 059/079 052/081 6631 WWP 057/075 048/079 7742 LWS 064/084 059/085 6420 MOS 057/076 053/080 .GEG...NONE.
In the hours before
Special weather statement, Jul 10, 9:30 AM PDT, 5 hours 27 minutes before
IDZ001>004-WAZ031>036-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 930 AM PDT FRI JUL 10 1998 ...EXPECT STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS WILL DEVELOP OVER THE OKANOGAN VALLEY AND HIGHLANDS... AND CENTRAL BASIN REGION EARLY THIS AFTERNOON. THE THREAT OF STRONG THUNDERSTORMS WILL SPREAD EAST TO EXTREME EASTERN WASHINGTON... INCLUDING SPOKANE AND THE PALOUSE AREA... LATE THIS AFTERNOON. STRONG THUNDERSTORMS WILL ALSO DEVELOP OVER THE IDAHO PANHANDLE THIS EVENING. SOME THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES... LOCALIZED HEAVY RAIN WITH SMALL HAIL... AND WIND GUSTS TO 50 MPH. THE POTENTIAL EXISTS FOR THESE STORMS TO BECOME SEVERE. THE NATIONAL WEATHER SERVICE DEFINES SEVERE THUNDERSTORMS AS THOSE THAT PRODUCE HAIL AT LEAST THREE QUARTER INCH IN DIAMETER AND WIND GUSTS 58 MPH OR GREATER (50 KNOTS OR GREATER). OUTDOOR ENTHUSIASTS SUCH AS BOATERS AND HIKERS SHOULD STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED FOR THE POSSIBILITY OF STRONG THUNDERSTORMS. WHEN STORMS APPROACH YOUR AREA... TAKE COVER INSIDE AN REINFORCED BUILDING. END/NWS SPOKANE
Special weather statement, Jul 10, 9:30 AM PDT, 5 hours 27 minutes before
IDZ001>004-WAZ031>036-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 930 AM PDT FRI JUL 10 1998 ...EXPECT STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS WILL DEVELOP OVER THE OKANOGAN VALLEY AND HIGHLANDS... AND CENTRAL BASIN REGION EARLY THIS AFTERNOON. THE THREAT OF STRONG THUNDERSTORMS WILL SPREAD EAST TO EXTREME EASTERN WASHINGTON... INCLUDING SPOKANE AND THE PALOUSE AREA... LATE THIS AFTERNOON. STRONG THUNDERSTORMS WILL ALSO DEVELOP OVER THE IDAHO PANHANDLE THIS EVENING. SOME THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES... LOCALIZED HEAVY RAIN WITH SMALL HAIL... AND WIND GUSTS TO 50 MPH. THE POTENTIAL EXISTS FOR THESE STORMS TO BECOME SEVERE. THE NATIONAL WEATHER SERVICE DEFINES SEVERE THUNDERSTORMS AS THOSE THAT PRODUCE HAIL AT LEAST THREE QUARTER INCH IN DIAMETER AND WIND GUSTS 58 MPH OR GREATER (50 KNOTS OR GREATER). OUTDOOR ENTHUSIASTS SUCH AS BOATERS AND HIKERS SHOULD STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED FOR THE POSSIBILITY OF STRONG THUNDERSTORMS. WHEN STORMS APPROACH YOUR AREA... TAKE COVER INSIDE AN REINFORCED BUILDING. END/NWS SPOKANE
Local storm report, Jul 10, 11:50 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PDT FRI JUL 10 1998
*************************************************************
...RECAP OF REPORTS FROM SEVERE WEATHER EVENT ON 09 JUL 98...
*************************************************************
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LAPWAI ID WIND DAMAGE
07/09/98 NEZ PERCE POWER LINES DOWN
0714 PM LAPWAI ID WIND DAMAGE
07/09/98 NEZ PERCE *** 1 INJ ***
TREE BLOWN DOWN ONTO
TRAILER HOUSE, 1 MALE
INJURED
0739 PM KENDRICK ID WIND DAMAGE
07/09/98 NEZ PERCE TREES DOWN
0740 PM JULIAETTA ID WIND DAMAGE
07/09/98 LATAH TREES DOWN, ROCKS WASHED
ONTO ROADS, SMALL FIRE
FROM DOWNED POWER LINE
0757 PM MOSCOW ID WIND DAMAGE
07/09/98 LATAH 8 INCH DIAMETER TREES
SNAPPED. MANY POWER LINES
DOWN
0831 PM EMIDA ID 1 INCH HAIL
07/09/98 BENEWAH
0832 PM EMIDA ID .75 INCH HAIL
07/09/98 BENEWAH
0845 PM ST MARIES ID WIND DAMAGE
07/09/98 BENEWAH NUMEROUS TREES DOWN ALONG
ST JOE RIVER. TREE DOWN ON
ON PICKUP TRUCK. HIGH
WINDS FORCED CAR OFF THE
ROAD INTO A SEWER POND.
0855 PM POTLATCH ID WIND DAMAGE
07/09/98 LATAH MANY POWER LINES AND TREES
DOWN.
0858 PM POTLATCH ID WIND DAMAGE
07/09/98 LATAH POWER LINES DOWN ACROSS
TRAILER. ALSO POSSIBLE
FUNNEL CLOUD.
0945 PM CATALDO ID WIND DAMAGE
07/09/98 KOOTENAI HIGHWAY 3 CLOSED FROM
CATALDO TO MEDIMONT DUE TO
DOWNED TREES
0950 PM SPIRIT LAKE ID WIND DAMAGE
07/09/98 KOOTENAI SMALL FIRES STARTED FROM
TREES BLOWING INTO POWER TRANSFORMERSLocal storm report, Jul 10, 11:50 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PDT FRI JUL 10 1998
*************************************************************
...RECAP OF REPORTS FROM SEVERE WEATHER EVENT ON 09 JUL 98...
*************************************************************
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LAPWAI ID WIND DAMAGE
07/09/98 NEZ PERCE POWER LINES DOWN
0714 PM LAPWAI ID WIND DAMAGE
07/09/98 NEZ PERCE *** 1 INJ ***
TREE BLOWN DOWN ONTO
TRAILER HOUSE, 1 MALE
INJURED
0739 PM KENDRICK ID WIND DAMAGE
07/09/98 NEZ PERCE TREES DOWN
0740 PM JULIAETTA ID WIND DAMAGE
07/09/98 LATAH TREES DOWN, ROCKS WASHED
ONTO ROADS, SMALL FIRE
FROM DOWNED POWER LINE
0757 PM MOSCOW ID WIND DAMAGE
07/09/98 LATAH 8 INCH DIAMETER TREES
SNAPPED. MANY POWER LINES
DOWN
0831 PM EMIDA ID 1 INCH HAIL
07/09/98 BENEWAH
0832 PM EMIDA ID .75 INCH HAIL
07/09/98 BENEWAH
0845 PM ST MARIES ID WIND DAMAGE
07/09/98 BENEWAH NUMEROUS TREES DOWN ALONG
ST JOE RIVER. TREE DOWN ON
ON PICKUP TRUCK. HIGH
WINDS FORCED CAR OFF THE
ROAD INTO A SEWER POND.
0855 PM POTLATCH ID WIND DAMAGE
07/09/98 LATAH MANY POWER LINES AND TREES
DOWN.
0858 PM POTLATCH ID WIND DAMAGE
07/09/98 LATAH POWER LINES DOWN ACROSS
TRAILER. ALSO POSSIBLE
FUNNEL CLOUD.
0945 PM CATALDO ID WIND DAMAGE
07/09/98 KOOTENAI HIGHWAY 3 CLOSED FROM
CATALDO TO MEDIMONT DUE TO
DOWNED TREES
0950 PM SPIRIT LAKE ID WIND DAMAGE
07/09/98 KOOTENAI SMALL FIRES STARTED FROM
TREES BLOWING INTO POWER TRANSFORMERSThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:17 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 63 min |
| Jul 9, 8:29 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Latah | 66 min |
| Jul 9, 8:49 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai, Shoshone | 46 min |
| Jul 9, 9:29 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai, Shoshone | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.